Oregon, 2023

Tornado in Oregon, June 27, 2023

June 27, 2023 · NWS BOI · 1 event in 1 county or zone

A small thunderstorm with weak rotation produced a land spout that was visible from the air. This was reported from a pilot near Burns, OR.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A small thunderstorm with weak rotation produced a land spout that was visible from the air. This was reported from a pilot near Burns, OR.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 27, 7:48 AM PST, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 27, 7:48 AM PST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Boise ID
948 AM MDT Tue Jun 27 2023

.DISCUSSION...No updates to the forecast this morning. Current
satellite observations show thunderstorm activity tracking
westward over the Central Idaho Mountains as a quasi-stationary
surface low sits over the region. Thunderstorm activity will
continue to develop over higher terrain today, primarily over the
West Central and Boise Mountains and along the Idaho/Nevada
border. Weak steering flow will prevent sustained storms this
afternoon, but training storms over the mountains raises the
concern for isolated flooding in terrain-prone areas. High
resolution models are hinting at the potential (roughly a 25
percent chance) for storms to move into the valley later this
afternoon around the evening commute, but confidence is low at
this time. The highest uncertainty in the forecast remains over
the chance of the lower valleys peaking above 100 degrees to start
off the month of July. Forecast models are trending slightly
cooler, so confidence over the first 100-degree day of the summer
happening soon is decreasing.

&&

.AVIATION...Mainly VFR. Scattered showers and thunderstorms will
expand across Eastern Oregon and the higher terrain of southwest
Idaho on Tuesday afternoon. Most activity will be around KMYL and
KBKE, between 17Z and 03Z. There is a chance of outflow gusts to 30-
40 kt, blowing dust, and small hail with strong storms. Surface
winds outside of thunderstorms: W-NW 5-15 kt becoming variable less
than 10 kt after 06Z/Wed. Winds aloft at 10k feet MSL: SW-NW 10-20
kt.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Thursday night...A slow moving upper
level low will continue to meander into the Intermountain West
today. Wraparound scattered afternoon showers and thunderstorms
are likely throughout the region as the low continues to move
east. The highest confidence for precipitation (80% chance) is in
the West Central/Boise Mountains and Baker County, OR as these
locations are closest to the low center. Some of the high
resolution models are also initializing showers and thunderstorms
in Central Malheur County and near the Owyhee Mountains late
tonight likely due to a weak embedded shortwave trough moving over
western Nevada. Gusty outflow winds appear to be the main threat
with these storms, although small hail and heavy rain will
accompany stronger storms. Several rounds of showers are possible
in the West Central Mountains due to the slow moving low, so
minor localized flooding could be an issue with heavier showers in
steeper terrain. Weaker winds aloft will likely prevent storms
from moving quickly and organizing into stronger systems, so short
lived pulse storms throughout the rest of the region are expected
Tuesday afternoon-evening. Breezy northwest winds 10-15 mph are
expected tomorrow afternoon in low elevation valleys as the low
continues to push east. Isolated storms and showers are expected
Wednesday afternoon- evening, mainly over higher terrain in Idaho.
A ridge will then build into the region on Thursday as the upper
level low finally moves into the Central Plains. This ridge will
bring warmer temperatures and dry conditions to the region, with
lower elevations in the Snake River Valley nearing or exceeding 90
degrees.

LONG TERM...Friday through Tuesday...A ridge will extend
northward over the region on Friday, as a high pressure block
forms over California. The latest deterministic model runs show
this ridge flattening out slightly by Saturday as a deeper upper
level trough edges into British Columbia. However, ensemble
cluster analysis shows this ridge continuing to expand over the
West Coast through the weekend, with little influence from the
Canadian upper level trough. Regardless of the position of the
ridge, temperatures are expected to be 5-10 degrees above normal
throughout the holiday weekend. Current model probabilities give a
20-30% chance that the Treasure Valley will exceed triple digits
by this weekend. A weak upper level trough is expected to move in
by the end of the long term period, although models differ on
timing and extent of the trough. This trough would allow for
slightly cooler temperatures throughout the region by early next
week and even a slight chance of showers in south central Idaho by
the Fourth of July (Tuesday).

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...AL
AVIATION.....JM
PREV SHORT TERM...SA
PREV LONG TERM....SA

In the hours before

Special weather statement, Jun 27, 10:01 AM PST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Boise ID
1101 AM PDT Tue Jun 27 2023

ORZ061-271845-
Harney County OR-
1101 AM PDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of north central Harney
County through 1145 AM PDT...

At 1042 AM PDT, a pilot reported a small landspout to the surface 15
miles west of Burns, moving southeast at 5 mph.

HAZARD...Landspouts.

SOURCE...Public.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Burns, Hines and Sand Hill around 1140 AM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4359 11932 4375 11922 4370 11888 4345 11903
TIME...MOT...LOC 1800Z 293DEG 6KT 4365 11918

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

AL
Local storm report, Jun 27, 10:12 AM PST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
1212 PM MDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     Landspout        8 ENE Riley             43.59N 119.35W
06/27/2023                   Harney             OR   Airplane Pilot

            From PIREP, small tornado to the surface,
            haze is making it hard to see. Likely a
            brief landspout.

&&

JM
Local storm report, Jun 27, 11:36 AM PST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
136 PM MDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Hail             3 SW Murphy             43.19N 116.60W
06/27/2023  E0.25 inch       Owyhee             ID   Public

            Public reported marble sized hail.

&&

MA
Special weather statement, Jun 27, 11:38 AM PST, 22 minutes before
Special Weather Statement
National Weather Service Boise ID
138 PM MDT Tue Jun 27 2023

IDZ014-272030-
Upper Treasure Valley ID-
138 PM MDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of south central Ada,
southwestern Elmore and central Owyhee Counties through 230 PM MDT...

At 138 PM MDT, Doppler radar was tracking strong thunderstorms near
Oreana, or 28 miles west of Mountain Home, moving east at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Grand View, C J Strike Reservoir, C J Strike Dam and Hinton
  Reservoir around 230 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4284 11624 4315 11637 4317 11605 4285 11591
      4283 11622
TIME...MOT...LOC 1938Z 265DEG 9KT 4306 11626

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

LC

The radar

The Pendleton radar (KPDT), 238 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Harney

When
June 27, 12:00 PM PST to 12:05 PM PST
Where
Harney County, 8 mi ENE of Riley to 10 mi ENE of Riley
Rating
EF0
Path length
2.13 mi
Path width
50 yd
Reported by
Airplane Pilot
Coordinates
43.574, -119.332

A pilot report remarked that a small tornado to the surface was visible near Riley, OR. Haze made it hard to retain any other details. This was likely a brief landspout.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2023Every state in 2023This day in weather historyThe tornado archive for Oregon, 2023Warnings in Oregon, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108892.